Kansas, 2005

Damaging Winds in Kansas, July 19, 2005

July 19, 2005 · NWS ICT · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 19, 2:31 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT TUE JUL 19 2005

.DISCUSSION...

THIS EVENING:
COMBO OF OUTFLOW BOUNDARY, RESIDUAL MOISTURE, AND UNRESOLVED
VORTICITY MAXIMUM MOVING NE OUT OF OK, WILL MAKE PROBABILITY OF
PRECIPITATION TRICKY. ANTICIPATE BEST CHANCE WILL BE ACROSS SOUTH
CENTRAL/SOUTHEAST KS, IN THE DEEPER MOISTURE, ESPECIALLY WHERE
MOISTURE FLUX CONVERGENCE IS MAXIMIZED. INSTABILITY RATHER
IMPRESSIVE GIVEN SURFACE DEW POINTS IN THE LOWER/MIDDLE 70S.
RELATIVELY WEAK WIND SHEAR WILL PRECLUDE ANY ORGANIZED SEVERE
WEATHER THREAT, HOWEVER SOME THREAT OF WIND POTENTIAL ON
THUNDERSTORM COLLAPSE POSSIBLE.

OVERNIGHT-WED MORNING:
CONCERNED ABOUT NORTH/SOUTH MIDDLE LEVEL MOISTURE/THERMAL GRADIENT
ACROSS KS/NEB. WHILE GRADIENT IS NOT AS TIGHT NOR IS FLOW AS
STRONG, STILL BELIEVE POTENTIAL EXISTS FOR ISOLATED/SCATTERED
THUNDERSTORMS TO DEVELOP AROUND SUNRISE. ALSO AIDING POTENTIAL IS
TRAIN OF WEAK RIPPLES IN WATER VAPOR LOOP MOVING THROUGH FASTER
FLOW JUST NORTH OF AREA. BOTH GLOBAL FORECAST SYSTEM MODEL/NAM
HINTED AT VORTICITY MAXIMUM MOVING SOUTHEAST 1200 UTC-1800 UTC ACROSS
AREA. NORMALLY NOT INCLINED TO PUT A LOT OF CONFIDENCE IN SUCH A
WEAK VORTMAX IN WEAK FLOW...BUT VERY GOOD AGREEMENT MAKES IT WORTH
CONSIDERATION.CONSENSUS WAS TO STAY BELOW 15 PROBABILITY OF
PRECIPITATION...BUT HAVE OPTED TO INCLUDE ISOLATED THUNDERSTORMS IN
GRIDS FOR AREA ROUGHLY NORTHWEST OF A LINE FROM HUT-SLN.

WED AFTER-MON:
MAIN FOCUS THIS PERIOD IS ON THE HEAT...WITH INCREASING MIDDLE
LEVEL TEMPERATURES LIKELY CAPPING ANY POTENTIAL CONVECTION.  GOOD
AGREEMENT BETWEEN MEDIUM RANGE MODELS WITH WARM TEMPERATURES UNDER
UPPER RIDGE. WOULD NORMALLY ANTICIPATE WARMEST TEMPERATURES IN
WEST/NORTHWEST WITH GOOD SOUTH-SOUTH WEST SURFACE WINDS AND
TYPICALLY THE 1000-850 MILLIBAR THICKNESSES WOULD BE HARD TO BEAT
FOR MAXES. HOWEVER LATEST 1000-850 MILLIBAR THICKNESSES SHOW
LARGEST VALUES ACROSS TOP/EAX FORECAST AREAS WITH LOWER VALUES TO
WEST/SOUTH AND OVERALL VALUES A BIT LOWER THAN 850MB TEMPERATURES
WOULD SUGGEST. THROW IN WARM BIAS OF GLOBAL FORECAST SYSTEM MODEL
MODEL OUTPUT STATISTICS WITH LAST WARMUP, ALL POINTS TO MORE
UNCERTAINTY THAN USUAL GIVEN VERY GOOD GIVEN MODEL AGREEMENT. ONLY
MINOR TWEAKS TO GOING FORECAST WHICH REPRESENTS A GOOD MIDDLE
GROUND. IF 850MB TEMPERATURES ARE RIGHT, FORECAST COULD BE SEVERAL
DEGREE WARMER THAN CURRENTLY FORECAST.

MON NIGHT-TUE:
GLOBAL FORECAST SYSTEM MODEL FORECASTS THE SURFACE FRONT TO MOVE
INTO THE AREA LATE MON NIGHT AND ACROSS MUCH OF FORECAST AREA ON
TUE. AT THIS POINT, INTRODUCED SMALL PROBABILITY OF PRECIPITATION
ACROSS NORTHWEST THIRD OF FORECAST AREA, MAINLY FOR CONSENSUS.
RATHER SCEPTICAL ABOUT TIMING OF RELATIVELY WEAK FRONT THIS TIME
OF YEAR...WITH MUCH DEPENDENT ON AMOUNT OF CONVECTION EACH NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74 100  74 102 /  20  10  10  10
HUTCHINSON      74 101  74 102 /  20  10  10  10
NEWTON          74 100  74 102 /  20  10  10  10
ELDORADO        74  99  74 102 /  20   5  10  10
WINFIELD-KWLD   74 100  75 102 /  20   5   5  10
RUSSELL         73 103  73 103 /  10  10  10  10
GREAT BEND      74 102  74 102 /  20  10  10  10
SALINA          75 102  75 103 /  20  10  10  10
MCPHERSON       74 101  74 102 /  20  10  10  10
COFFEYVILLE     74  98  75  99 /  20   5   5   5
CHANUTE         73  97  74  98 /  20   5   5  10
IOLA            72  97  74  98 /  20   5  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HOWERTON/
Hazardous weather outlook, Jul 19, 1:45 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT TUE JUL 19 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
245 PM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL LINGER THROUGHOUT
MUCH OF THE DAY ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.
A FEW STRONG STORMS WILL BE POSSIBLE, BUT SEVERE WEATHER IS NOT
ANTICIPATED. SINCE ANY STORM THAT DEVELOPS WILL BE SLOW MOVING, SOME
LOCALIZED FLOODING MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDICES WEDNESDAY THROUGH MONDAY WILL REACH 100 TO
105 DEGREES. ANYONE WITH OUTDOOR ACTIVITIES WILL NEED TO DRINK
PLENTY OF WATER AND TAKE FREQUENT BREAKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER/LAWSON

In the hours before

Special weather statement, Jul 19, 3:10 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT TUE JUL 19 2005

KSZ083-192145-
SEDGWICK-
410 PM CDT TUE JUL 19 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN WICHITA. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM
AS IT REMAINS NEARLY STATIONARY ACROSS THE CITY OF WICHITA.
VERY HEAVY RAINFALL WITH AMOUNTS OF ONE TO TWO INCHES CAN BE
EXPECTED AS WELL, WHICH WILL CAUSE MINOR FLOODING.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Wichita radar (KICT), 11 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 19, 3:35 PM CST
Where
Sedgwick County, Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred at Central/Edgemoor intersection.

Thunderstorm Wind, Sedgwick

When
July 19, 3:40 PM CST
Where
Sedgwick County, Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.700, -97.333

Occurred at I-135/Hydraulic interchange.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457845, 5457844.